Key result
Initiation of fenofibrate in a patient previously stabilized on warfarin led to a grossly elevated INR and rectal bleeding after 1 month of therapy.
Why the study?
Does fenofibrate interact with warfarin to increase the risk of supratherapeutic INR and bleeding?
Case Report (n=1)
Does fenofibrate interact with warfarin to increase the risk of supratherapeutic INR and bleeding?
Initiation of fenofibrate in patients stabilized on warfarin can lead to supratherapeutic INR and hemorrhagic events, necessitating serial INR monitoring.
May warrant INR monitoring with fenofibrate initiation; case report leaves open need for confirmatory studies.
A 79-year-old man with atrial fibrillation and coronary heart disease who was taking warfarin (Coumadin) was converted to fenofibrate from gemfibrozil therapy for persistently elevated triglyceride levels. The patient took fenofibrate for 1 month and subsequently experienced rectal bleeding that required a visit to the emergency room. Before starting fenofibrate therapy, his coagulation values were within therapeutic range, but when measured in the emergency room the international normalized ratio (INR) was grossly elevated. The patient denied any changes in diet, alcohol ingestion, compliance with therapy, or use of other new drugs except for fenofibrate. His drug therapy profile consisted of digoxin, fosinopril, and furosemide for chronic heart failure, allopurinol for gout, and potassium supplementation. To minimize the risk of supratherapeutic INR values and/or hemorrhagic events, clinicians should perform serial monitoring of INR when initiating fenofibrate therapy in a patient previously stabilized on a coumarin anticoagulant.
No takes yet. Share an insight, caveat, or question.
Aldridge et al. (2001) conducted a case report in Atrial fibrillation and coronary heart disease (n=1). Fenofibrate was evaluated on Rectal bleeding and elevated international normalized ratio (INR). Initiation of fenofibrate in a patient previously stabilized on warfarin led to a grossly elevated INR and rectal bleeding after 1 month of therapy.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: